Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Goodland, KS

May 12, 2004Cheyenne County, Colorado; Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 12, 2004, 6:56 PM MDT for Cheyenne County, Colorado; Wallace County, Kansas. It was in force for 64 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2004, 6:56 PM MDT (00:56 UTC)
Expired
May 12, 2004, 8:00 PM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, CO, Wallace County, KS

What was reported inside it

TimeReportWhereRemark
May 12, 7:10 PM MDTHAIL 13 W Weskan, KS
May 12, 7:22 PM MDTHAIL 1.256 S Sharon Springs, KS
May 12, 7:22 PM MDTHAIL 1.7510 W Sharon Springs, KS
May 12, 7:30 PM MDTHAIL 16 S Sharon Springs, KS
May 12, 7:35 PM MDTHAIL 1.7510 S Sharon Springs, KS
May 12, 7:37 PM MDTHAIL 1Sharon Springs, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:35 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
2.2
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS53 KGLD 130056
SVRGLD
COC017-KSC199-130200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 800 PM MDT

* AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS LOCATED NEAR
  ARAPAHOE...OR ABOUT 11 MILES EAST OF CHEYENNE WELLS...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESKAN BY 715 PM MDT
  SHARON SPRINGS BY 740 PM MDT
  WALLACE BY 755 PM MDT

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3886 10227 3869 10220 3875 10148 3913 10148

MCGUIRE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:15 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 12, 2:15 PM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT WED MAY 12 2004

.DISCUSSION...THE MAIN FORECASTING CHALLENGES IS THE POSITION AND
ENDING TIME OF PRECIPITATION TONIGHT AND TOMORROW. ANOTHER CONCERN
IS THE WIND TOMORROW MORNING...WITH THE HIGH PRESSURE MOVING INTO
THE AREA.

TONIGHT...THE MAIN FOCUS IS ON THE RAIN SHIELD THAT WILL DEVELOP
WITH THE SURFACE LOW MOVING ACROSS THE PAN HANDLE OF TEXAS AND OKLAHOMA.
THE BEST LOCATION TO RECEIVE RAIN APPEARS TO BE IN SOUTHWEST
NEBRASKA. ETA...GFS AND UKMET HAVE PRECIPITATION MOVING ACROSS THE
REGION WITH THE HEAVIEST AMOUNTS BEING LONG THE KANSAS AND NEBRASKA
BORDER. ETA 310K ISOTROPIC HAS GREAT UPGLIDE...WITH RELATIVE
HUMIDITIES REACHING 97%-99% ACROSS THE NORTHERN PART OF THE CWA.
ISOTROPIC LIFT DROPS OFF QUICKLY AROUND 12Z. WINDS WILL CONTINUE TO
BE BREEZY...WITH THE PRESSURE GRADIENT DEVELOPING BETWEEN THE HIGH
PRESSURE MOVING OUT OF MONTANA AND THE LOW PRESSURE SYSTEM.

THURSDAY/THURSDAY NIGHT...THE WIND IS THE MAIN CONCERN DURING THE
EARLY MORNING HOURS FOR THE EASTERN PART OF THE CWA. COLD AIR WILL
SLIDE IN WITH THE HIGH PRESSURE CAUSING A NICE PRESSURE GRADIENT
AGAINST THE LOW IN SOUTHEAST KANSAS. THE COLD AIR MOVING IN FROM
CANADA WILL CAUSE OUR TEMPERATURE TO BE MUCH COOLER...LOOKING AT
HIGHS IN THE MID TO UPPER 40S. PRECIPITATION WILL END AS THE LOW
MOVES OFF TO THE EAST NORTHEAST DURING THE DAY. THERE IS A SLIGHT
CHANCE OF PRECIPITATION FORMING ALONG THE FRONT RANGE MOVING INTO MY
EASTERN COLORADO COUNTIES.  HIGH PRESSURE WILL CONTINUE TO BUILD
OVER THE AREA...WHICH WILL BRING CLEARING SKIES AND ANOTHER COOL
NIGHT.

FRIDAY/FRIDAY NIGHT...THE UPPER LEVELS WILL BECOME ZONAL...WITH HIGH
PRESSURE DOMINATING THE REGION AT THE SURFACE. ALL OF THE MODELS ARE
SHOWING A NICE WARMING TREND ON FRIDAY...AS TEMPERATURES CLIMB BACK
TO THE MID 60S. THE HIGH PRESSURE WILL KEEP THE WINDS OUT OF THE
SOUTHWEST. LOW TEMPERATURES ON FRIDAY NIGHT WILL BE MILD...BEING
AROUND 10 TO 15 DEGREES WARMER THAN THURSDAY NIGHT.

IN THE EXTENDED PERIOD DAYS 4 THROUGH 7 (SATURDAY THROUGH
WEDNESDAY)...UPPER FLOW BECOMES MORE ZONAL LATE WEEKEND INTO THE
MIDDLE OF NEXT WEEK WITH MEAGER DYNAMICS AND MOISTURE AVAILABLE.
WILL KEEP THE EXTENDED FORECAST PERIOD DRY WITH PARTLY CLOUDY SKIES.
LATEST GFS AND ECMWF MODEL RUNS SHOW A TROUGH PASSING TO OUR NORTH
ON TUESDAY BUT WITH NO GULF OF MEXICO MOISTURE RETURN. WILL KEEP
HIGH TEMPERATURES MONDAY THROUGH WEDNESDAY IN THE MIDDLE 70S TO
AROUND 80 WHILE OVERNIGHT LOW TEMPERATURES WILL BE IN THE 40S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

SMITH/LAMMERS
Hazardous weather outlook, May 12, 10:55 AM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT WED MAY 12 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS
EASTERN COLORADO AND NORTHWEST KANSAS. SOME OF THESE STORMS MAY
BECOME SEVERE DURING THE EARLY EVENING. THE MAIN THREAT WILL BE NEAR
AND SOUTH OF HIGHWAY 40 FROM CHEYENNE WELLS TO RUSSELL SPRINGS TO
GOVE. WIND PROFILES WILL BE VERY FAVORABLE FOR SUPERCELL
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO
BE SOME RISK OF TORNADOES FOR A BREIF TIME THIS EVENING. THE LIMITING
FACTORS ARE MARGINAL INSTABILITY AND RELATIVELY HIGH CLOUD BASES. IF
STORMS CAN SURVIVE THROUGH LATE EVENING...THEY WILL ENCOUNTER
CONDITIONS SLIGHTLY MORE FAVORABLE FOR TORNADOES...ESPECIALLY FROM
GREELEY COUNTY TO GOVE COUNTY IN
KANSAS. THE SEVERE THREAT WILL DIMINISH AFTER 10 PM MDT (11 PM CDT).
ELSEWHERE...STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING AND SMALL
HAIL NEAR AND NORTH OF INTERSTATE 70 OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON...BUT NO
SEVERE WEATHER IS EXPECTED. DANGEROUS CLOUD TO GROUND LIGHTNING WILL
BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER 2
PM MDT (3 PM CDT).

BURKE

In the hours before

Special weather statement, May 12, 5:35 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT WED MAY 12 2004

COZ091-092-KSZ013-014-027-028-041-042-130500-
CHEYENNE CO-GREELEY-KIT CARSON-LOGAN-SHERMAN-THOMAS-WALLACE-WICHITA-
535 PM MDT (635 PM CDT) WED MAY 12 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE
TRISTATE AREA THROUGH 11 PM MDT (MIDNIGHT CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THIS EVENING FROM 535 PM MDT (635 PM CDT) UNTIL 11 PM MDT
(MIDNIGHT CDT).

THE SEVERE THUNDERSTORM WATCH INCLUDES KIT CARSON AND CHEYENNE
COUNTIES IN COLORADO. IN KANSAS THE COUNTIES INCLUDE SHERMAN...
THOMAS...WALLACE...LOGAN...GREELEY AND WICHITA.

HAIL UP TO ONE AND A HALF INCHES IN DIAMETER...WIND GUSTS TO 65
MPH ...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RJC
Local storm report, May 12, 5:48 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             9 SE KIT CARSON         38.67N 102.68W
05/12/2004  0.75 INCH        CHEYENNE           CO   PUBLIC

&&

JOHNSON
Local storm report, May 12, 5:55 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             9 SE KIT CARSON         38.67N 102.68W
05/12/2004  0.75 INCH        CHEYENNE           CO   PUBLIC

            HAIL COVERING THE GROUND

&&

JOHNSON
Local storm report, May 12, 6:17 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          5 SW CHEYENNE WELLS     38.77N 102.42W
05/12/2004                   CHEYENNE           CO   STORM CHASER

&&

JOHNSON
Local storm report, May 12, 6:39 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          3 SE CHEYENNE WELLS     39.80N 99.72W
05/12/2004                   CHEYENNE           CO   LAW ENFORCEMENT

&&

JOHNSON
Local storm report, May 12, 6:52 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             10 S ARAPAHOE           38.71N 102.17W
05/12/2004  1.00 INCH        CHEYENNE           CO   PUBLIC

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:16 PM MDTTornado WarningGLDCheyenne59 min
May 12, 7:16 PM MDTSevere Thunderstorm WarningGLDCheyenne59 min
May 12, 7:45 PM MDTTornado WarningGLDCheyenne30 min
May 12, 7:51 PM MDTSevere Thunderstorm WarningGLDLogan54 min
May 12, 8:46 PM MDTSevere Thunderstorm WarningGLDLogan29 min
May 12, 8:53 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan67 min
May 12, 9:54 PM MDTSevere Thunderstorm WarningGLDGraham66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.